Skip to content
My WebMD Sign In, Sign Up

Announcements

Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
Nutcracker Syndrome
avatar
An_206683 posted:
Hi,

My name is Virginia. My Nephrologist believes I may have Nutcracker Syndrome. I had a CT scan with contrast dye and my kidneys looked great. I had another CT scan with Barium and contrast dye. I am waiting on the results from the last CT scan. If 2nd CT scan does not show anything definitive, my doctor will do a venogram.

My main symptoms are left flank pain and unexplained hematuria. I am in very good health otherwise. All lab work looks excellent. I have low/normal blood pressure.

I have found very little information on this syndrome. For what I have read seems to be a rare syndrome. I would like to find anyone that has been diagnosed with the Nutcracker syndrome. I also would like to find more information on this syndrome.

Thank you,

Virginia
Reply
 
avatar
acgonzalez responded:
I have it, or had it...
This is the compression of the left renal vein by your abdominal aorta and mesenteric artery causing the blood to flow downward through your left ovarian vein which then causes all of the varicose around the uterus. Your blood is naturally supposed to flow through your renal veins to your heart, but since the left one is compressed, the blood has to go somewhere, so it shoots down your left ovarian vein and causes varicose to allow more blood to flow through. It is actually quite a miracle how God made our bodies to help compensate the lack of blood flow to the heart. I had a major surgery to correct this and I know I need to still correct the varicose... My symptoms were hip, groin, left sided flank pain, shooting pain on left side, and often a heavy, pulling down pain in my uterus. I went to therapy and it didn't help. Also, when I was told I had pelvic congestion, the doctor told me to just deal with it. I then did research and God led me to find my own diagnosis online, so I proceeded to make another doctor check for for this "rare" syndrome. He thought I was crazy because he had never heard of it and assured me I didn't have it. I insisted he check for it anyway, and he was shocked when my venogram revealed that I did have Nutcracker Syndrome after all. I
 
avatar
imgail responded:
Amazingly, Wikipedia has good info on nutcracker syndrome, including many medical references, the most recent from the Mayo Clinic.

http://en.wikipedia.org/wiki/Nutcracker_syndrome
 
avatar
fouryrold replied to acgonzalez's response:
My Four year old just had an abdominal ultrasound and the results were that she has Nutcracker Syndrome. We have went to a Urologist and he brushed us off as though her pain was strictly constipation. I tried to explain that that was not the case. So we are currently waiting to get a second opinion. Can you please talk with me about what tests i should ask for and if the surgery help you or not?
 
avatar
john-skpt replied to fouryrold's response:
This is really more a vascular issue than a renal issue, so a urologist may not be the best doc to talk to about it.

Wait for the repeat CT, then see what the recommendation is. The entrapped vein can sometimes be stented (a minimally invasive procedure), but in some cases a larger surgery might be required in order to correct the blood flow anomaly.

The urologist might end up being the correct doc to correct the problem, but in some cases a vascular surgeon might be the better choice. It varies case by case.

In adults, a laparoscopic resection of the vein is often the preferred procedure, though in pediatric cases, I just do not know. A stent might be the best solution for now, leaving a larger procedure until growth and development is complete.
 
avatar
AnnieTLS replied to john-skpt's response:
This question is addressed to John-SKPT:

My 19-year-old daughter had a stent placed for Nutcracker Sydrome a year ago at the Cleveland Clinic. It took a few months for the bleeding to gradually stop and then she went 2-3 months without gross hematuria. Six months ago the bleeding started again. It's not as severe as before the stent but her hemoglobin has dropped a bit each month. She's now mildy anemic.The vascular surgeon who placed the stent has done ultrasounds and says the stent looks patent. Neither he nor the nephrologist who is following her locally have any explanation for the continued bleeding. Should we be looking at laparoscopic resection of the vein? Would a vascular surgeon also do that surgery? Are there other options? Who would be best to consult with?

Thanks
 
avatar
john-skpt replied to AnnieTLS's response:
I'm afraid that I don't have any solid suggestions, since the docs on the scene can't really see a cause with ultrasound. It might help in your own mind to remember that there are two structures involved here: the ureter and the vein. While it seems more likely that the hematuria would originate in the ureter, the arterial and venous circulation could also be involved.

Sorry but I just don't have any specific info that might help.
 
avatar
AnnieTLS replied to john-skpt's response:
I didn't know the ureter could be involved. Our docs have only talked about the renal vein. I'll ask them about it. Thanks for the suggestion.
 
avatar
john-skpt replied to AnnieTLS's response:
I'd have to look it up again, has been so long ago that I've forgotten. But what I think is possible is this: the ureter can in some cases end up threaded between the two veins and thus get pinched off to one degree or another. Take that with a grain of salt, since I too tired right now to do any researching.


Spotlight: Member Stories

I'm 54, female. Right around 6 years ago I had a horrible time with kidney stones. I had lithotripsy 4 times within 18 months. I still have a lot...More

Helpful Tips

Pain in my sides and lower back?
For about a week I have had some discomfort in my lower back, and the sides of my lower back, and it also feels internal. The past 2 days ... More
Was this Helpful?
16 of 26 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.